Since 2009, as required by the U.S. Food and Drug Administration, the asthma drug montelukast has carried a warning of its adverse side effects that include agitation, anxiousness, aggression, dream abnormalities, depression, and insomnia, reports HealthDay. Now, a recent review, published in the journal Pharmacology Research and Perspectives, shows it drastically increases the chance of neuropsychiatric problems like aggressive behavior, nightmares, and depression.
By analyzing information from two large databases, global database Vigibase, which is maintained by the World Health Organization and the Netherlands Pharmacovigilance Centre Lareb, researchers found that children who were taking montelukast:
the odds of depression were nearly seven times higher
the odds of aggressive behavior were 30 times higher
The findings can be alarming to any parent especially whose kids take montelukast, a prescription medication "used to treat and prevent asthma." It will decrease the symptoms and the number of acute asthma attacks,” according to Mayo Clinic. It even comes as a chewable tablet because the drug can be prescribed to children with asthma as young as 2 years old.
Researchers, however, emphasize the results do not indicate a clear cause and effect relationship -- these problems may be directly caused by the drug or it may not.
Lead author Dr. Meindina Haarman, from the University Medical Center Groningen in the Netherlands, told HealthDay, “For certain neuropsychiatric symptoms [such as] nightmares, the relatively high reported odds ratio indicates a strong relationship between montelukast and the symptom. But for other side effects, this relationship is not that clear.”
Researchers add the findings do not dictate that doctors should stop prescribing the medication. “The doctor still decides whether or not to treat the patients with montelukast,” said Dr. Haarman. Instead, researchers advise doctors to be alert for the neuropsychiatric side effects when prescribing the asthma drug. The review says nightmares may occur soon after starting montelukast especially in children.
SmartParenting.com.ph got in touch with several pediatricians to comment on this piece early, but as of this writing, they have yet to respond. If you have any concerns, consult a doctor regarding your child’s health, medical conditions, and medication.